North Dakota, 2012

Hail in North Dakota, July 22, 2012

July 22, 2012 · NWS FGF · 9 events in 3 counties and zones

A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area. These storms tracked to the east over the next several hours and affected portions of the Lake of the Woods and Baudette areas with large hail. There was then a break of several hours before more thunderstorms fired up along the same boundary, which by late afternoon extended from the Lake of the Woods to Hillsboro, North Dakota, to near Mobridge, South Dakota. These thunderstorms also tracked to the east while additional storms flared up across portions of west central Minnesota. These storms predominantly produced large hail, but isolated strong winds also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 1:58 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 22, 1:58 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CDT SUN JUL 22 2012

.SHORT TERM...
FORECAST CHALLENGE WILL BE SEVERE TSTM CHANCES LATE THIS AFTERNOON
INTO THE EARLY EVENING. AFTER THIS THE NEXT CHANCE LOOKS TO BE AGAIN
BY MID WEEK.

TONIGHT...VISIBLE SATELLITE SHOWS A CUMULUS LINE FORMING ALONG A
KROX TO KTVF TO VALLEY CITY LINE. THIS BOUNDARY APPEARS TO BE FAIRLY
DIFFUSE IN REGARD TO TEMPS/MOISTURE VALUES DROPPING OFF. SFC DEW
POINTS ACTUALLY APPEAR TO BE HIGHEST JUST BEHIND THE BOUNDARY WHERE
SOME SITES HAVE BEEN REPORTING VALUES IN THE LOW 70S. THIS IS PRETTY
DECENT MOISTURE CONSIDERING HOW DRY IT HAS BEEN. SFC TEMPS HAVE
RISEN INTO THE LOW 90S ALONG THE BOUNDARY AS WELL. THESE VALUES ARE
GIVING MLCAPE VALUES OF 2500-3500 J/KG. BULK SHEAR VALUES ARE HIGHER
CLOSER TO THE CANADIAN BORDER AND ON THE ORDER OF ABOUT 40-45 KTS
WHILE ALONG THE SD BORDER THEY COME DOWN MORE TO 30-35 KTS. 700MB
TEMPS ARE ALSO WARMER CLOSER TO THE SD BORDER AND COOLER NEAR THE
CANADIAN BORDER. PRECIPITABLE WATER VALUES APPROACH ABOUT 1.5 INCHES
RIGHT AHEAD OF THE SFC BOUNDARY SO ANY STORMS COULD DROP SOME HEAVY
RAIN. THERE HAVE ALREADY BEEN TWO FAIRLY DECENT TSTM CELLS THAT HAVE
RESULTED IN WARNINGS UP OVER THE LAKE OF THE WOODS. SPC HAS ISSUED
SWOMCD 1539 DISCUSSING THE SEVERE POTENTIAL FOR LATE THIS AFTERNOON
INTO THE EVENING. THEY HAVE MENTIONED THAT A WATCH IS POSSIBLE IN
THE NEXT FEW HOURS. COVERAGE IS STILL A QUESTION AS CONDITIONS DO
LOOK MORE FAVORABLE TO THE NORTH BUT STORMS COULD BUILD TO THE SOUTH
ALONG THE BOUNDARY TOO. AS MENTIONED EARLIER THERE IS REALLY NO LOW
LEVEL JET TONIGHT SO CONVECTION SHOULD END IN THE EARLY EVENING.
THEREFORE ONLY KEPT CHANCES FOR PCPN IN THE FORECAST THROUGH 06Z
TONIGHT BUT IT COULD BE DONE IN THE 00-03Z TIME FRAME.

MON-WED...LOOKS LIKE HIGH PRESSURE SHOULD BUILD INTO MOST OF THE
REGION FOR MONDAY WITH THE POSSIBLE EXCEPTION OF THE SOUTH. MODELS
ARE SHOWING A SHORT WAVE RIDING UP OVER THE RIDGE AND BRUSHING THE
ND/SD REGION LATE TONIGHT INTO MONDAY. MODELS DIFFER ON HOW FAR
NORTH PCPN WOULD FALL SO CONFIDENCE FAIRLY LOW. WILL THEREFORE
MAINTAIN SOME ISOLATED CHANCES FOR PCPN ACROSS THE FAR SOUTH THRU
THE DAY MONDAY. ELECTED TO GO DRY FOR MON NIGHT INTO TUE WITH 12Z
MODELS LOOKING MUCH DRIER. STILL LOOKING LIKE BETTER PCPN CHANCES
DEVELOP AGAIN BY TUE NIGHT INTO WED AS ANOTHER BOUNDARY COMES
THROUGH. FORECAST ALREADY HAD GOOD CHANCES FOR STORMS DURING THIS
TIME FRAME SO LEFT THEM AS IS.

.LONG TERM (WED NIGHT-SUN)...
UPPER LOW OVER CENTRAL VALLEY WILL BRING A THREE OF SHOWERS AND
THUNDERSTORMS WED NIGHT. BOTH ECMWF AND GFS IN GOOD AGREEMENT WITH
LOCATION OF UPPER LOW...HOWEVER GFS PRODUCING MORE PRECIP. LIKELY
DUE TO ONGOING MOIST BIAS WITH GFS DEWPOINTS. FOR THURSDAY...GFS
TAKES A MORE SOUTHERLY ROUTE FOR DEPARTURE OF THE LOW...RESULTING IN
ALLBLEND SOLN KEEPING HIGH CHANCE POPS IN THE NORTHEAST. WILL TRIM
BACK SLIGHTLY ON THOSE POPS..REDUCING CHANCES TO AROUND 40 PER CENT.
WITH SLOWER DEPARTURE...GFS HOLDS ON TO SOME LOW POPS OVER FAR EAST
WHERE MY CONFIDENCE IS LOW WE WILL SEE SHOWERY ACTIVITY. WILL
CONTINUE WITH ALLBLEND SOLN...HOWEVER...AS TRENDS ARE FOR DECREASING
POPS. FRI NIGHT INTO SAT SHOULD BE DRY...THEN ANOTHER WAVE MOVES
ACROSS THE NORTHERN TIER ON SUNDAY...BRINGING A RETURN CHANCE FOR
TSTMS ACTIVITY.

&&

.AVIATION...
PREDOMINANTLY VFR CONDS AFT SUNSET TONIGHT...HOWEVER THERE IS A
CHANCE FOR TSTMS ACTIVITY AT BJI AND FAR LATE THIS AFTN AS A SFC
BNDRY MOVES THROUGH. BNDRY MAY INITIATE CONVECTION BY 21Z. NORTH
WINDS AND MOSTLY CLEAR SKIES EXPECTED ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Jul 22, 4:56 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT SUN JUL 22 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 AM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE EAST
OF A PARK RAPIDS TO FLAG ISLAND LINE WITH WEAKER STORMS PRODUCING
MAINLY LIGHTNING AND BRIEF DOWNPOURS FURTHER SOUTH AND WEST.  THE
STRONG TO SEVERE STORMS OVER THE LAKE OF THE WOODS TO ITASCA STATE
PARK REGION COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS
WILL MOVE OFF TO THE SOUTH AND EAST OVERNIGHT AS A COLD FRONT
PUSHES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH FRIDAY. AT THIS TIME EXACTLY HOW STRONG STORMS WILL BECOME
IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A PARK RAPIDS TO FLAG
ISLAND LINE THIS AFTERNOON AND EVENING.

JR

In the hours before

Special weather statement, Jul 22, 12:23 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
123 PM CDT SUN JUL 22 2012

MNZ005-006-221930-
LAKE OF THE WOODS MN-ROSEAU MN-
123 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN ROSEAU AND
NORTHERN LAKE OF THE WOODS COUNTIES UNTIL 230 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF WARROAD...OR 31 MILES EAST OF
ROSEAU...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LONG POINT AROUND 135 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4883 9469 4881 9468 4877 9469 4883 9524
      4901 9521 4901 9516 4903 9517 4908 9516
      4906 9473 4888 9467
TIME...MOT...LOC 1823Z 278DEG 26KT 4898 9508

HOPPES
Local storm report, Jul 22, 1:27 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
227 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             BAUDETTE                48.71N 94.59W
07/22/2012  E1.75 INCH       LAKE OF THE WOODS  MN   NWS EMPLOYEE

            HAIL FELL AT THE LAKE OF THE WOODS CAMPGROUND.

&&

FGF
Local storm report, Jul 22, 1:31 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             8 N PITT                48.83N 94.74W
07/22/2012  E1.00 INCH       LAKE OF THE WOODS  MN   PUBLIC

            THE HAIL FELL AT THE SPORTSMANS LODGE.

&&

FGF
Special weather statement, Jul 22, 4:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SUN JUL 22 2012

NDZ038-049-053-222315-
BARNES ND-RANSOM ND-RICHLAND ND-
537 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...RANSOM
AND EXTREME SOUTHEASTERN BARNES COUNTIES UNTIL 615 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES NORTHWEST OF LISBON...OR 29 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LISBON AROUND 545 PM CDT.
SHELDON AROUND 600 PM CDT.
ANSELM AROUND 605 PM CDT.
VENLO AROUND 610 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4658 9713 4634 9719 4635 9803 4652 9802
      4663 9783
TIME...MOT...LOC 2237Z 280DEG 22KT 4653 9773

VG

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Ransom

When
July 22, 4:55 PM CST
Where
Ransom County, 2.28 mi SSW of Enderlin Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.590, -97.640

Hail, Ransom

When
July 22, 5:05 PM CST
Where
Ransom County, 0.84 mi NW of Sheldon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.590, -97.490

The time of the event was estimated by radar.

Hail, Ransom

When
July 22, 5:10 PM CST
Where
Ransom County, 0.84 mi NE of Anselm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.590, -97.410

Hail, Richland

When
July 22, 5:25 PM CST
Where
Richland County, 15.95 mi WNW of Walcott
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
46.620, -97.250

The time of the event was estimated from radar.

Hail, Ransom

When
July 22, 5:35 PM CST
Where
Ransom County, 7.96 mi SW of Englevale
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -98.020

Hail, Cass

When
July 22, 5:42 PM CST
Where
Cass County, 2.51 mi SE of Woods
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.650, -97.150

Hail, Cass

When
July 22, 5:49 PM CST
Where
Cass County, 0.95 mi W of Kindred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.650, -97.040

Hail, Richland

When
July 22, 5:58 PM CST
Where
Richland County, 1.42 mi W of Christine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -96.830

Hail, Cass

When
July 22, 6:02 PM CST
Where
Cass County, 3.91 mi WSW of St Benedict
Measured
1 in hail
Reported by
Public
Coordinates
46.690, -96.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385769, 385770, 385771, 385772, 385773, 385774, 385776, 385777, 385775.